SEARCH

SEARCH BY CITATION

4 April 2008

Dear Editor,

ANAPHYLAXIS TO PARACETAMOL

While the hepatotoxicity of paracetamol overdose is well described, there are few reports of adverse reactions after ingestion of paracetamol within the therapeutic range. We reported a case of anaphylaxis after ingestion of paracetamol, which was subsequently confirmed by drug provocation test (DPT). This report serves as an alert to health-care professionals regarding this seemingly innocuous, ubiquitous and over-the-counter medication.

Case Report

  1. Top of page
  2. Case Report
  3. Discussion
  4. Key Message
  5. References

A 17-year-old Chinese boy enjoyed good past health and had no personal or family history of atopy. He had a clear history of being tolerant to multiple courses of paracetamol since infancy. He first presented with a blistering red skin after ingestion of ampicillin, cloxacillin and paracetamol for an episode of pharyngitis at the age of 11. A year later, he completed a 7-day course of augmentin (amoxycillin and clavulanic acid) for skin sepsis without observable adverse reaction. At the age of 16, he had an episode of pharyngitis and he was treated with amoxicillin and paracetamol. Multiple bullae were noted over the limbs and the trunks afterwards. These lesions subsided with some pigmentation and peeling of skin after all medications were stopped. There was no mucosal ulceration. He was presumed of antibiotic allergy. At the age of 17, 4 h after a single dose of 500 mg paracetamol tablet, he developed pruritus, urticaria-like erythematous rashes at his neck and trunk. He had had no gastrointestinal symptoms or respiratory compromise. He attended the accident and emergency room and he was found hypotensive with systemic blood pressure measured 70/30 mmHg. He responded to fluid resuscitation and altogether three doses of adrenaline intravenously. The manufacturer had been enquired of but there was no inactive or hidden ingredient that might account for the reaction. Despite this, many clinicians thought the event could well be because of viral trigger or other unknown allergen.

A DPT was arranged 2 months after the index event.

Written consent and intravenous access was obtained. Full resuscitation facilities were available and he was closely monitored. The design of the DPT was aimed to gradually increase the dose of paracetamol over 4 h, until an accumulative dose of 500 mg was tolerated. At an accumulative dose of 75 mg, he developed an erythematous rash around the neck at 75 min. He also complained of an itchy sensation around the throat. The DPT was stopped and was concluded a positive challenge. Hydrocortisone and chlorphenamine were given intravenously. His haemodynamic state was carefully monitored. At 195 min, he developed tachycardia and generalised vasodilatation. A fluid bolus infusion and one dose of adrenaline were given. At 375 min, he developed hypotension with warm peripheries and a tachycardia with a heart rate of 120 beats per minute. The lowest diastolic blood pressure documented was 26 mmHg while systolic pressure remained above 90 mmHg. He responded to fluid resuscitation and was then admitted to the intensive care unit. There was no respiratory compromise or any gastrointestinal symptoms. He was discharged from hospital the next day. He was given a 3-day course of prednisolone at 1 mg/kg/day.

Six months later, he was challenged with ibuprofen and he tolerated an accumulative dose of 500 mg within 4 h to provide a safe therapeutic option for him when he needs antipyretics or analgesic medication. Follow up at 3 years reported no other adverse reactions.

Discussion

  1. Top of page
  2. Case Report
  3. Discussion
  4. Key Message
  5. References

We have confirmed that the paracetamol caused anaphylaxis in this patient. Several case reports of anaphylactoid reactions/anaphylaxis to paracetamol in the English language medical literature could be identified from Pubmed. The clinical characteristics of these cases were summarised in Table 1. Among the reports,1–8 half of them were confirmed by formal drug provocation test. The threshold ranges from 75 mg to 325 mg, with our case having the lowest. The three out of 10 cases had skin test performed and only one was positive. The rest were diagnosed based on convincing clinical manifestations.

Table 1.  Summary of literature-reported cases of paracetamol-induced anaphylaxis
Age (year)SexEthnicSymptoms/signsIndex reaction dosage of ingestionThreshold of drug provocation testSkin testReference
  1. ND, not done.

46FNot statedRashes, vomiting, diarrhoea, respiratory distress500 mg200 mgNDLe Van Diem and Grilliat 19901
13FNot statedAngioedema, respiratory distress650 mg325 mgNDSchwarz and Ham Pong 19962
21MNot statedHypotensionNot statedNDNDBrown 19983
53FNot statedHypotension, respiratory failureNot statedNDNDBrown 19983
20FNot statedGeneralised urticaria, respiratory distress, wheezing500 mgNDPositiveGalino et al., 19984
65FCaucasianRespiratory distress, hypotension1000 mgNDNDAyonrinde 20005
9FChineseGeneralised urticaria, hypotension120 mg100 mgNegativeLiao et al., 20026
28FNot statedGeneralised urticaria, chest tightness, loss of consciousness, hypotension1000 mg200 mgNegativeBachmeyer et al., 20027
58FNot statedRash, angioedema, respiratory distress, hypotension500 mgNDNDGowrinath and Balachandran 20048
17MChineseRash, hypotension500 mg75 mg (1 mg/kg)NDThis report 2008

The mechanism of hypersensitivities to paracetamol is poorly understood. One major concern is that our patient's multiple bullae cannot be accountable by immunoglobulin E-mediated phenomenon, but may be because of a drug-induced pemphigus or similar condition. Certain reactive intermediate metabolites of acetaminophen contain a three-methylthio group, and thio-containing drugs are prone to causing drug-induced pemphigus. The fact that this patient did not develop a bullous skin condition upon graded challenge does not exclude such a diagnosis. It was nonetheless debatable to subject this patient to undergo drug provocation test for this potential risk and thus an informed consent was mandatory. We did not performed skin tests or drug-specific immunoglobulin E on our patient because the diagnostic value of in vivo or in vitro tests for paracetamol hypersensitivity is still unclear. A DPT by a controlled administration of a drug remains to be the ‘gold standard’ to establish or exclude the drug hypersensitivities. It not only reproduces allergic symptoms but also any other adverse clinical manifestation irrespective of the mechanism. It is however contraindicated if there is history of Steven Johnson syndrome and serum sickness. It is essential to have a well-trained medical staff immediately available in case of an emergency. In our case, a late-phase reaction occurred about 2 h after the acute reaction. There is no clear clinical predictor for a biphasic anaphylactic reactions and incidence is ranging from 1% to 20%. Corticosteroids given for the primary event have a limited role in preventing the second reaction. Adequate observation and clinical vigilance are of prime importance to ensure the patient's safety.

Key Message

  1. Top of page
  2. Case Report
  3. Discussion
  4. Key Message
  5. References

Adverse drug reaction could occur in any medication, even the seemingly innocuous ones as paracetamol.

Oral provocation test is the gold standard of confirming adverse drug reaction but potentially risky.

References

  1. Top of page
  2. Case Report
  3. Discussion
  4. Key Message
  5. References
  • 1
    Van Diem L, Grilliat JP. Anaphylactic shock induced by paracetamol. Eur. J. Clin. Pharmacol. 1990; 38: 38990.
  • 2
    Schwarz N, Ham Pong A. Acetaminophen anaphylaxis with aspirin and sodium salicylate sensitivity: a case report. Ann. Allergy Asthma Immunol. 1996; 77: 4734.
  • 3
    Brown G. Acetaminophen-induced hypotension. Heart Lung 1996; 25: 13740.
  • 4
    Galindo PA, Borja J, Mur P, Feo F. Anaphylaxis to paracetamol. Allergol. Immunopathol. (Madr) 1998; 26: 2832.
  • 5
    Ayonrinde OT. Anaphylactoid reaction to paracetamol. Postgrad. Med. J. 2000; 76: 5012.
  • 6
    Liao CM, Chen WC, Lin CY. Study of an anaphylactoid reaction to acetaminophen. Acta Paediatr. Taiwan. 2002; 43: 14752.
  • 7
    Bachmeyer C, Vermeulen C, Habki R, Blay F, Leynadier F. Acetaminophen (paracetamol)-induced anaphylactic shock. South. Med. J. 2002; 95: 75960.
  • 8
    Gowrinath K, Balachandran C. Anaphylactic reaction due to paracetamol. J. Indian Med. Assoc. 2004; 102: 223, 226.